Objective: There are concerns that generic and brand antiepileptic drugs (AEDs) may not be therapeutically equivalent. This study investigated how generic AED substitution may have negative consequences.
Methods: Sixty-nine of 150 physicians who participated in a large survey on generic AED substitution completed a case review form regarding a patient who experienced a loss of seizure control due to a generic AED. Nineteen were excluded from analysis.
Results: Fifty patients, well-controlled on a brand AED, subsequently experienced a breakthrough seizure or increased seizure frequency after switching to a generic without other provoking factors. AEDs included phenytoin (15 cases), valproic acid (14), carbamazepine (7), gabapentin (8), and zonisamide (8). Two patients were on a combination of two AEDs, both of which were switched to generics. In 26 cases serum AED levels were known both before and after generic substitution. Twenty-one had lower levels at the time of the breakthrough seizure on the generic medication. Loss of seizure control had a negative impact on quality of life, including loss of driving privileges (n = 30) and missed school/work days (n = 9).
Conclusions: Changing from a brand antiepileptic drug (AED) to a generic may result in seizures. This raises the concern that current Food and Drug therapeutic equivalence testing regulations may not be adequate for AEDs and suggests that more clinical evidence is needed. Physicians, pharmacists, patients, and policy makers should be aware that for some patients there may be risks associated with switching from brand to generic AEDs.